Electronic Communications in Probability

Self-averaging sequences which fail to converge

Eric Cator and Henk Don

Full-text: Open access


We consider self-averaging sequences in which each term is a weighted average over previous terms. For several sequences of this kind it is known that they do not converge to a limit. These sequences share the property that $n$th term is mainly based on terms around a fixed fraction of $n$. We give a probabilistic interpretation to such sequences and give weak conditions under which it is natural to expect non-convergence. Our methods are illustrated by application to the group Russian roulette problem.

Article information

Electron. Commun. Probab., Volume 22 (2017), paper no. 16, 12 pp.

Received: 3 October 2016
Accepted: 30 January 2017
First available in Project Euclid: 18 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F99: None of the above, but in this section

self-averaging recursion non-convergence shooting problem

Creative Commons Attribution 4.0 International License.


Cator, Eric; Don, Henk. Self-averaging sequences which fail to converge. Electron. Commun. Probab. 22 (2017), paper no. 16, 12 pp. doi:10.1214/17-ECP48. https://projecteuclid.org/euclid.ecp/1487386904

Export citation


  • [1] R.F. Andrade, Detailed characterization of log-periodic oscillations for an aperiodic ising model, Phys. Rev. E Stat. Phys. Plasmas Fluids Relat. Interdiscip. Topics 61 (6 Pt B) (2000), 7196–9.
  • [2] Jayadev S. Athreya and Lukasz M. Fidkowski, Number theory, balls in boxes, and the asymptotic uniqueness of maximal discrete order statistics, Integers 0 (2000), A3, 5.
  • [3] J. J. A. M. Brands, F. W. Steutel, and R. J. G. Wilms, On the number of maxima in a discrete sample, Statist. Probab. Lett. 20 (1994), no. 3, 209–217.
  • [4] F. Thomas Bruss and Colm Art O’Cinneide, On the maximum and its uniqueness for geometric random samples, J. Appl. Probab. 27 (1990), no. 3, 598–610.
  • [5] Bennett Eisenberg, Gilbert Stengle, and Gilbert Strang, The asymptotic probability of a tie for first place, Ann. Appl. Probab. 3 (1993), no. 3, 731–745.
  • [6] Peter J. Grabner, Searching for losers, Random Structures Algorithms 4 (1993), no. 1, 99–110.
  • [7] Ravi Kalpathy, Hosam M. Mahmoud, and Walter Rosenkrantz, Survivors in leader election algorithms, Statist. Probab. Lett. 83 (2013), no. 12, 2743–2749.
  • [8] John Kinney, Tossing Coins Until All Are Heads, Math. Mag. 51 (1978), no. 3, 184–186.
  • [9] Shuguang Li and Carl Pomerance, Primitive roots: a survey, Sūrikaisekikenkyūsho Kōkyūroku (2002), no. 1274, 77–87, New aspects of analytic number theory (Japanese) (Kyoto, 2001).
  • [10] Guy Louchard, The asymmetric leader election algorithm: number of survivors near the end of the game, Quaest. Math. 39 (2016), no. 1, 83–101.
  • [11] Alberto L. Maltz, Gabriel Fabricius, Marisa A. Bab, and Ezequiel V. Albano, Random walks in fractal media: a theoretical evaluation of the periodicity of the oscillations in dynamic observables, Journal of Physics A: Mathematical and Theoretical 41 (2008), no. 49, 495004.
  • [12] Helmut Prodinger, How to select a loser, Discrete Math. 120 (1993), nos 1–3, 149–159.
  • [13] Lennart Rade, Peter Griffin, and O. P. Lossers, Problems and Solutions: Solutions: E3436, Amer. Math. Monthly 101 (1994), no. 1, 78–80.
  • [14] Tim van de Brug, Wouter Kager, and Ronald Meester, The asymptotics of group russian roulette, (2015), arXiv:1507.03805.
  • [15] Peter Winkler, Mathematical puzzles: a connoisseur’s collection, A. K. Peters, Ltd., Natick, MA, 2004.